Extrahepatic Lesions Induced by Acetaminophen in the Mouse

Toxicol Pathol. 1987;15(4):381-7. doi: 10.1177/019262338701500401.

Abstract

Acetaminophen in acute overdose is primarily recognized as potentially hepatotoxic with few descriptions of extrahepatic lesions other than nephrotoxicity. Fasted adult, male mice, both standard and germ-free, were given acetaminophen orally and killed at selected times, from 30 minutes to 48 hours after treatment. In addition to the expected hepatic effects after 600 mg acetaminophen/kg, degenerative and necrotic changes were found in four non-hepatic tissues. Nephrosis developed 2 to 4 hours after treatment and paralleled the course of hepatic damage. Necrosis of bronchiolar epithelium in the absence of inflammation was evident 4 to 6 hours after acetaminophen administration as was onset of testicular changes. Spermatidic degeneration with early development of spermatidic multinucleated giant cells were characteristic features. Areas of lymphoid necrosis were also visible in splenic follicles and Peyer's patches 18 to 24 hours after treatment. These observations have demonstrated that other tissues in addition to liver and kidney are damaged by acetaminophen toxicity and should be considered in cases of acetaminophen overdosage.

Publication types

  • Research Support, U.S. Gov't, P.H.S.

MeSH terms

  • Acetaminophen / toxicity*
  • Animals
  • Kidney / drug effects
  • Kidney / pathology*
  • Lung / drug effects
  • Lung / pathology*
  • Lymphoid Tissue / drug effects
  • Lymphoid Tissue / pathology*
  • Male
  • Mice
  • Necrosis
  • Testis / drug effects
  • Testis / pathology*

Substances

  • Acetaminophen